Q: 1) Do Most
Antipsychotics Work as Effectively after Going Off Them and then Later Back on
Antipsychotics Trigger Manic Episodes?
Dear Dr. Phelps,
Thank you for this wonderful forum whereby we can "bombard" you with our
concerns/problems and you are unfailingly wise and discerning in your answers.
Question: Do most atypical antipsychotics (i.e. Risperdal) work as effectively
if you have been taking it daily for two years, then stop taking it for a period
of time (say a year), then find you need it again? I know that lithium often
does not work as well (or sometimes not at all) if you stop taking it, then try
to resume the same dose.
Another question: Do you believe an atypical antipsychotic can trigger manic
episodes? My 20-year old daughter is one of the few who continually experienced
"manic" breakthroughs when she took Lamictal at higher dosage (it made her
anxious, irritable). Lowering her dose really helped that problem.
By the way, she is also on Lithium, which we know is her greatest defense
against cycling. I still think it is the "gold standard" among mood
Dear Ms. Mí --
1. Do antipsychotics like risperidone work as well the second time as they did
the first time, if they are stopped for a while? Answer: sometimes yes,
sometimes no. Most of the time, yes, actually. But unfortunately, it seems
that what we are treating can sometimes evil into a more treatment-resistant
illness when the symptoms are not fully controlled. Indeed, that is the current
working model of treatment: get symptoms completely controlled and keep it that
way, and there is a chance that you might prevent the progression of the
In some people, however, the illness does not seem to progress when
untreated. Or maybe it is just going so slowly that we cannot really recognize
the progression. Either way, in those people, a gap in treatment is not such an
unfortunate event. However, at present we have no way of determining who is at
risk of progression, so the current approach is to treat everyone to complete
Of course, after many months or even a few years on a medication
that is working perfectly, many people think "why am I still taking this stuff?
How do I know if I still need it?" I tell my patients to expect this thought and
that when it arrives, they should come and see me before they change anything.
This way I at least get a look at exactly where we are before they start
tapering the medication. This is the opportunity to explain that there is a
risk, just as you're asking here, that if they go off something, when they try
to go back on that later, it may not work as well, or at all. If they are still
determined to go off the medication, which in some respects would be
understandable if earlier symptoms had been relatively mild or if it has been a
long time since they had any symptoms at all, I can give them explicit
instructions on how to do so.
With lithium, it seems that tapering the medication off very
slowly, over six months or more, is less likely to lead directly to relapse,
then a sudden discontinuation. So if people are clearly determined to have a go
at tapering off their medication, I always do this very slowly. That way, if
symptoms are going to return, they are less likely to come back suddenly
(although this is not a guarantee); they may show up gradually enough that
jumping back onto the medication gets things under control quickly -- if things
go well. Unfortunately, sometimes they do not go well.
2. Can an atypical antipsychotic trigger a manic episode? The
answer is clearly yes. My working hunch (based just on experience; there are no
comparative data on this) would list the common antipsychotics, in terms of
their likelihood of inducing manic symptoms, as follows:
risperidone (formerly Risperdal, now generic)
aripiprazole at low doses
olanzapine and quetiapine very rarely
A discussion of this issue with references supporting the idea, and
the above order, can be found on my webpage on
atypical antipsychotics (see the fourth paragraph).
Lamotrigine (Lamictal) is not an antipsychotic. It is not exactly a
"mood stabilizer" either, by some peoples' definition (originally it was an
anti-seizure medication). It clearly has anti-cycling properties in many
people, and antidepressant properties. But once in a while, it does seem to be
capable of acting too much like an antidepressant, and actually induces manic
symptoms. An experienced colleague and I, comparing notes, both estimated
independently that this happens to about one person in every 20 or 30 who takes
the medication. So that is not rare. At first I used to just stop at one this
happened, but more recently it seems that just turning a ghost town can produce
a stable good result. It sounds like dad might have been your daughter's
experience as well.
Thank you for your good questions. And for your endorsement of
lithium, which, you are right, is an unsung hero in this business.
Published November, 2008